How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pets_Doc Your Own Question
Pets_Doc
Pets_Doc, Veterinarian
Category: Pet
Satisfied Customers: 435
Experience:  Chief of Staff, Senior ER Clinician
10983809
Type Your Pet Question Here...
Pets_Doc is online now
A new question is answered every 9 seconds

My 5 month old puppy was recently diagnosed with E Coli

This answer was rated:

My 5 month old puppy was recently diagnosed with E Coli infection while being treated for kidney infection. Cipro 750mg BID was Rx''d to treat both. Since beginning Cipro 6 days ago dog has become extremely listless; worsening daily. Prescribing vet denies connection of symptoms to Cipro; additionally, I have read research that Cipro causes joint/tendon issues (this evening puppy seemed shaky on feet and "plopped" down. Doesn't have energy toget up and walk around. Up until beginning Cipro course he has always been extremely energetic. He is also being evaluated for sudden pain above prepuse in os penis area- during these "fits" a large nodule is very noticable further down along this region; best way to describe it is like a wing nut on a tube. All these issues began at the same time. How might they be linked?

The signs may or may not be linked. I am assuming that because you got confirmation of an E. coli infection, that a urine culture was performed. Otherwise it is extremely difficult to put a name on a bacteria. E.Coli is a common rod shaped bacteria found in urine, and is more common in younger pets.

Any drug can cause a reaction in any pet or person. Therefore, yes it is POSSIBLE that the cipro is causing a side effect. A common side effect is nausea, vomiting, and listlessness. These signs often go away when the drug usage is stopped.

This drug belongs to the flouroquinolone family of drugs and this category of drug (but not all types of these drugs) are clinically documented to cause joint cartelage or defects later in life, when given to young growing puppies. This usually occurs in medium to large breed dogs and may not show up until they are older. I agree that your concerns are justified, and you may want to consider switching antibiotics.

The pain in the prepuce may be what is called a balanoposthitis (prepuce infection) and may be due to the bacterial contamination. I would suggest re-evaluating the pet by your regular veterinarian, or another one for a second opinion as he may need further medication or a change in medications.

The swelling, If it is on the penis itself, inside of the prepuce, is likely to be the glans of the penis, and is the canine equivalent of an erection. If it is outside of the penis, then you may have an ascending infection and I suggest seeking further medical care.

Your pet may also need anti-inflammatory/pain medications for the pain and swelling as well.

Please feel free to ask further questions if needed.

Dr. Gordon

Pets_Doc and 2 other Pet Specialists are ready to help you
Customer: replied 9 years ago.
Reply to Pets_Doc's Post: We adopted this puppy from the local humane society; estimated age was 8 weeks and he had already been neutered. We later determined that he was approximately only 4-5 weeks of age at adoption. Incontinence issues have been consistently being treated with Proin. I brought him in for evaluation when he began these "fits" of pain (biting at prepuse area and crying), culture was done and kidney infection diagnosed. Recheck of culture done 4 days later and then it was determined he ALSO now had E Coli. He's had 2 general blood panels done and we are waiting for results on a testosterone test to determine if he has a retained testicle. He just had another fit about 5 minutes ago and I noticed 2 lumps appear on either side of os penis area which then disappeared after about 20 seconds. Does that sound like possible infection of lymph nodes? I have an appointment for a second opinion in 2 days but will seek emergency care if this sounds more serious. Also, should I discontinue the Cipro temporarily until I have him reevaluated or are his symptoms not threatening?
Customer: replied 9 years ago.
Relist: I still need help.

Wow, this is a much more complicated issue....It appears that your regular DVM is approaching this through the proper means, and that we do sometimes administer cipro (or other drugs of it's type) when the benefits may outweigh the risks (that i posted earlier). Without seeing the 'fits,' is hard for me to determine the cause, but it definately does not appear the same as an erection, based on what you describe. I am concerned that there may be some congenital defect, such as an ectopic ureter, because incontinence in such a young MALE is highly unusual. Knowing this further information, the cipro is likely not causing all of the signs, but may still be leading to lethargy and depression and possible nausea.

He may need evaluation by an internal medicine specialist. It does not appear to me to be an immediate emergency care situation, and will a day off of cipro cause a significant difference? PROBABLY not. So stopping it likley won't cause a problem.

He may need a contrast radiology series of his bladder performed to help determine the problem.

If he is not on pain medications, you may want to consider some for him. Although I usually discourage OTC medications, you may want to try aspirin based on his body weight. Usually 1 baby asprin for a 30 lb dog is sufficient. HOWEVER, if he is having any bleeding or any surgery is planned, DO NOT GIVE this medication.

Please let me know if I can be of further help.

Customer: replied 9 years ago.
Reply to Pets_Doc's Post: I cannot thank you enough for your help- I have been going out of my mind since 12am and having no one available at my local vet office to talk with! After nearly $2,000 worth of diagnostic tests in less than 2 weeks and not much of an answer to show for it you have definately helped to clear up a lot of my confusion!

A further search on VIN (a veterinary only access info network) listed a couple of other possible problems.

1. Fractured OS Penis (bone) - x rays needed for diagnosis

2. Hair wrapped around the penis inside of the prepuce

3. curling of the prepuce that traps the penis during an erection

4. brucella infection (unlikely because it has been cultured)

The specialists suggest videoing the events to be shown at the examination.

NSAIDS (Aspirin, Rimadyl, Deramaxx, Metacam) appear to be advised in all cases.

 

Dr. Gordon

You're welcome.

Message me if you need any further help!

Customer: replied 9 years ago.
Reply to Pets_Doc's Post: In the future if I need to visit this site again how might I make sure that you are the recipient of my questions?
I just joined as an expert a few days ago, so I am unsure how to do this. You may look in the FAQ or your PM area and add me as a buddy....Otherwise I'll have to look into how to do that. Thanks!